North Carolina, 2003

Tornadoes and Flash Flooding in North Carolina, July 2, 2003

July 2, 2003 · NWS MHX · 11 events in 6 counties and zones

8 tornado, 3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 2, 9:52 AM EST, 3 minutes earlier.

Area forecast discussion, Jul 2, 9:52 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1052 AM EDT WED JUL 02 2003

WILL UPDATE ZFP TO ADJUST TEMPS DOWN THIS AFTN.

ACTIVE LINE OF CELLS ON WARM FRONT BOUNDARY JUST S OF MHX AT 1440Z
WITH SOME MESOS INDICATED IN AREA OF HIGH HELICITY. THIS BOUNDARY
WILL CONTINUE TO TRACK N DURING AFTN WHILE NE-SW LINE NEAR I-95 WILL
MOVE E AND BE OVER AREA MOST OF AFTN. CURRENT FCST IN GOOD SHAPE
EXCEPT WILL LOW MAX TEMPS INLAND WHERE PCPN WILL KEEP HIGHS IN 70S.
COAST COULD STILL SEE L80S WITH WARM/DRY SLOT.

CWF: WINDS GRADUALLY COMING AROUND TO S-SW AS BOUNDARY WORKS N AND
FCST ON TRACK. WILL POST SCA FOR SOUNDS AND NRN WATERS AS WITH-IN 12
HOUR WINDOW.

.MHX...SCA CSTL WTRS AND SOUNDS.

JBM
Hazardous weather outlook, Jul 2, 3:00 AM EST, 6 hours 55 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
400 AM EDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THE REMNANTS OF TROPICAL STORM BILL WILL APPROACH FROM THE SOUTHWEST
TODAY AND PASS NORTH OF THE AREA TONIGHT INTO THURSDAY.  SHOWERS AND
THUNDERSTORMS WILL SPREAD ACROSS THE AREA TODAY. A FEW THUNDERSTORMS
COULD BE SEVERE...WITH ISOLATED TORNADOS AND DAMAGING WINDS.
DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY WITH THE
STRONGER STORMS. LOCALIZED VERY HEAVY RAIN WILL BE POSSIBLE THAT MAY
PRODUCE SOME MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. THE THUNDERSTORMS ARE
NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

RAP

In the hours before

Special weather statement, Jul 2, 4:00 AM EST, 5 hours 55 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-021600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
500 AM EDT WED JUL 2 2003

...STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAIN POSSIBLE TODAY...

THE REMNANTS OF TROPICAL STORM BILL WILL APPROACH FROM THE
SOUTHWEST TODAY AND PASS NORTH OF THE AREA TONIGHT INTO THURSDAY.
SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA TODAY. A FEW
THUNDERSTORMS COULD BE SEVERE...WITH ISOLATED TORNADOES AND DAMAGING
WINDS. DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY WITH
THE STRONGER STORMS. RESIDENTS SHOULD PAY CLOSE ATTENTION TO
CHANGING WEATHER CONDITIONS AND SEEK SAFE SHELTER AS SOON AS
THREATENING WEATHER APPROACHES.

MARINERS SHOULD ALSO MONITOR THE LATEST WEATHER CONDITIONS.  SMALL
CRAFT ARE URGED TO REMAIN CLOSE TO SAFE HARBOR TODAY.

SOME OF THESE SHOWERS AND STORMS WILL PRODUCE VERY HEAVY RAIN...WITH
A QUICK 1 TO 2 INCHES POSSIBLE IN A FEW SPOTS. THIS MAY PRODUCE SOME
MINOR FLOODING OF POOR DRAINAGE AREAS. RESIDENTS IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION IF HEAVY RAIN DEVELOPS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES.

RAP

The radar

The Morehead City radar (KMHX), 5 km away, was scanning. The volume nearest the first event began at 14:53 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 3 flash flood. Local standard time, as filed.

Tornado, Carteret

When
July 2, 9:55 AM EST
Where
Carteret County, 5 mi W of Newport
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
34.783, -76.933

Public report of brief tornado touch down in open field.

Tornado, Carteret

When
July 2, 10:10 AM EST
Where
Carteret County, Atlantic Beach
Rating
F0
Path length
0.1 mi
Path width
30 yd
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
34.700, -76.733

Atlantic Beach Police reported power lines down and minor damage to a mobile home.

Tornado, Onslow

When
July 2, 11:55 AM EST to 12:00 PM EST
Where
Onslow County, 15 mi SW of Jacksonville
Rating
F1
Path length
1 mi
Path width
50 yd
Property damage
$60,000
Reported by
EMERGENCY MANAGER
Coordinates
34.600, -77.600

Onslow County Emergency Management reported tornado damage to ten homes in the Angola area near the intersection of Highway 53 and Gurganus Road in southwest Onslow county.

Tornado, Onslow

When
July 2, 12:10 PM EST
Where
Onslow County, Half Moon
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
34.833, -77.450

Public report of brief tornado touchdown in an open field.

Flash Flood, Onslow

When
July 2, 12:45 PM EST to 2:00 PM EST
Where
Onslow County, Richlands
Reported by
LAW ENFORCEMENT
Coordinates
34.763, -77.393 (the zone’s center; the record gives no point)

Onslow county 911 center reported flooding along Highway 24 with water up to the bottom of cars.

Tornado, Craven

When
July 2, 1:40 PM EST
Where
Craven County, 4 mi SE of Vanceboro
Rating
F0
Path length
0.3 mi
Path width
30 yd
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
35.250, -77.117

Craven county 911 center reported tornado damage to a house, small out building, and tree damage.

Tornado, Onslow

When
July 2, 1:53 PM EST
Where
Onslow County, Richlands
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
BROADCAST MEDIA
Coordinates
34.900, -77.533

Media reported a brief tornado touch down on Highway 258.

Tornado, Jones

When
July 2, 2:00 PM EST
Where
Jones County, Trenton
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
BROADCAST MEDIA
Coordinates
35.067, -77.367

Media reported brief tornado touch down along Highway 58.

Tornado, Pitt

When
July 2, 8:30 PM EST
Where
Pitt County, Ayden
Rating
F0
Path length
0.1 mi
Path width
30 yd
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
35.467, -77.433

Pitt county 911 center reported brief tornado touch down which caused roof and tree damage.

Flash Flood, Pitt

When
July 2, 9:30 PM EST to 11:30 PM EST
Where
Pitt County, Simpson
Reported by
AMATEUR RADIO
Coordinates
35.594, -77.375 (the zone’s center; the record gives no point)

Skywarn spotter reported flooding along Blackjack and Simpson Roads.

Flash Flood, Lenoir

When
July 2, 9:33 PM EST to 11:30 PM EST
Where
Lenoir County, North Portion
Reported by
EMERGENCY MANAGER
Coordinates
35.239, -77.641 (the zone’s center; the record gives no point)

Lenoir County Emergency Management reported Highway 70 closed east of Lagrange. Major flooding of secondary roads across the northern part of the county was also reported with numerous roads washed out and closed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for North Carolina, 2003Warnings in North Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370507, 5370508, 5370509, 5370510, 5370586, 5370587, 5370588, 5370589, 5370590, 5370591, 5370592.